Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jul 9, 2020, 10:52 PM EDT for Niagara County, New York. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 10:52 PM EDT (02:52 UTC)
- Expired
- Jul 9, 2020, 11:30 PM EDT
- In force
- 38 min
- Issued by
- NWS Buffalo, NY
County Niagara County, NY
The radar
The Buffalo radar (KBUF), 21 km from the middle of the area, began a volume at 02:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 2.9 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 361 J/kg
- Mixed-layer CIN
- -106 J/kg
- Mixed-layer LCL
- 1737 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
300
WWUS81 KBUF 100252
SPSBUF
Special Weather Statement
National Weather Service Buffalo NY
1052 PM EDT Thu Jul 9 2020
NYZ001-010-085-100330-
Southern Erie-Niagara-Northern Erie-
1052 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ERIE AND WESTERN
NIAGARA COUNTIES...
At 1050 PM EDT, a strong thunderstorm was located near Woodlawn Beach
State Park, or near Hamburg, moving north at 20 mph.
Winds in excess of 30 mph and heavy rainfall are possible with this
storm. Rainfall amounts of half an inch to one inch in a short
amount of time will be possible.
Locations impacted include...
Buffalo, Niagara Falls, North Tonawanda, Lackawanna, Kenmore,
Amherst, Tonawanda, Hamburg, Grand Island, Small Boat Harbor, Erie
Basin Marina, Lewiston, Blasdell, Youngstown, Fort Niagara State
Park, Sanborn, Woodlawn Beach State Park and Wilson.
This includes Interstate 90 between exits 57 and 53.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4337 7878 4276 7877 4270 7898 4275 7903
4280 7892 4284 7893 4292 7890 4296 7893
4296 7896 4299 7902 4306 7900 4308 7908
4311 7906 4312 7907 4315 7904 4325 7906
4330 7909
TIME...MOT...LOC 0250Z 175DEG 16KT 4276 7894
$$
WelchWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jul 9, 7:59 PM EDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 9, 7:59 PM EDT, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
759 PM EDT Thu Jul 9 2020
.SYNOPSIS...
Oppressive heat will be found across the majority of the region
through Friday with heat index values near approaching 100 degrees
across the lake plains. A weak cold front is expected Friday night
into Saturday, bringing welcome rainfall and at least some temporary
relief from the heat this weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
Main impacts through Friday continue to be heat with record or near
record heat depending on location - details in the climate section
below.
Residual convection in process of dissipating over the western
counties. Longest lasting will be in a corridor from Livingston
County to Monroe and Orleans counties. Otherwise...tonight will be
warm and humid. Valley fog will again be possible in valley
locations.
Friday should be another hot and humid day. The only change will be
an increase in shower and thunderstorm coverage as the ridge axis
shifts east and the upstream trough approaches the lower lakes.
Otherwise, highs will once again cross the 90F degree mark for many
locations with heat indices in the 95F-100F range.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH MONDAY NIGHT/...
Temperatures to return back closer to normal this period, with highs
in the low to mid 80s and overnight lows dropping back into the 60s.
An upper level trough will pass across the region this period, with
several shortwaves bringing beneficial rain and thunderstorms. The
first two shortwaves will converge upon our region Friday night, the
first an upper level low tracking northward along the east coast,
and a second from the Ohio Valley. These shortwaves will increase
PWATs across our zones, with PWATs reaching 1.50 to 1.75 inches.
These features will bring showers into western and eastern zones,
with rain showers and thunderstorms becoming more widespread
Saturday as the upstream shortwave passes through.
A few showers or thunderstorms may linger Sunday as weak ridging
passes over our region...this between two shortwaves. Along with
this ridging will come a lowering to humidity. The last shortwave
this period will pass across our region Monday bringing again
scattered to widespread showers and thunderstorms.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
A few showers may linger across our eastern zones Tuesday in close
proximity to an upper level low. Ridging will push into our region
Wednesday with associated subsidence likely to keep our region dry,
while also bringing a return to the heat with low 90s possible
across the Lake Plain. This ridge and associated warm plume may pass
to our east Thursday, though with a similar airmass will continue
with similar highs Thursday as Wednesday.
Looking just outside of the scope of this forecast period and
towards the end of next week...there are deterministic models
(ECMWF) that are strongly suggesting the presence of a 600dm ridge
that could be centered just to our south. This is also being
advertised by the NAEFS. If this were to come to pass...then H85
temps of 21-23c would overspread the Lower Great Lakes. This would
set the stage for ANOTHER heat wave...one that would shadow the
current heat spell. In other words...a more significant heat event.
Supporting another heat wave are temperature forecasts from the
Climate Prediction Center (CPC). The Day 8-14 U.S. Hazards Outlook
map includes the Great Lakes region in an area for EXCESSIVE heat
during the July 15-21 period...and the corresponding 8-14 temp
outlook has a 80 percent bullseye for above normal temps over the
region.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
VFR conditions will be in place throughout the vast majority of the
region through Friday evening. The exception will be with widely
separated diurnally induced thunderstorms early this evening over
the western counties...and again over the same areas late Friday.
Also...patchy fog in the Southern Tier will likely result in MVFR
to IFR vsbys tonight between 08 and 12z.
Outlook...
Saturday...VFR/MVFR. Showers and thunderstorms likely.
Sunday...Mainly VFR with scattered showers and thunderstorms.
Monday...VFR/MVFR with showers and thunderstorms likely.
Tuesday...VFR.
&&
.MARINE...
Relatively light winds will continue on both Lake Erie and Lake
Ontario through Friday with a weak pressure gradient in place. Winds
will generally be under 12 knots and waves under 2 feet. Expect
local lake breezes in the afternoon. A weak cold front will move
through Saturday and be accompanied by a few rounds showers and
thunderstorms.
&&
.CLIMATE...
An extended period of heat will continue across our region
through Friday, July 10th. Some daily records will be within
reach for our 3 primary climate stations. Also, the longest
streak of 90-degree days in Buffalo may be in jeopardy. Here
are the current record maximums, and warm minimums...
Thursday July 9th Record Highs
Buffalo......92F 1988 (broken today with 98 deg reading)
Rochester...102F 1936
Watertown....92F 1955 (broken today with 94 deg reading)
Thursday July 9th Record Warm Minimums
Buffalo......76F 1897
Rochester....81F 1936
Watertown....73F 1955
....
Friday July 10th Record Highs
Buffalo......95F 1988
Rochester...102F 1936
Watertown....92F 2007
Friday July 10th Record Warm Minimums
Buffalo......76F 1897
Rochester....79F 1936
Watertown....73F 2013
Consecutive 90+ Degree Days in Buffalo (Ending Date)
1) 7/10/1988 - 7 (tied today)
2) 7/ 1/1963 - 5
-) 8/14/1947 - 5
Consecutive 90+ Degree Days in Rochester (Ending Date)
1) 9/ 5/1973 - 9
2) 8/ 6/1955 - 8
-) 8/16/1944 - 8
4) 8/11/1900 - 7
5) 7/ 5/2018 - 6
-) 7/10/1988 - 6
-) 7/20/1977 - 6
-) 7/13/1936 - 6
-) 6/ 7/1925 - 6
-) 7/ 8/1921 - 6
Consecutive 90+ Degree Days in Watertown (Ending Date)
1) 8/ 3/1955 - 6
2) 8/ 5/1988 - 4
-) 9/ 5/1973 - 4
4) 7/ 7/1975 - 3
...
10)7/ 7/2020 - 2
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Heat Advisory until 8 PM EDT Friday for NYZ001>007-010-011-013-
014.
MARINE...None.
&&
SYNOPSIS...RSH/Zaff
NEAR TERM...RSH/Zaff
SHORT TERM...Thomas
LONG TERM...RSH/Thomas
AVIATION...RSH
MARINE...AR/Zaff
CLIMATE...Apffel/JLA/RSH/ThomasHazardous weather outlook, Jul 9, 7:46 PM EDT, 3 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 746 PM EDT Thu Jul 9 2020 NYZ001>006-010-011-013-014-110000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie- Genesee-Livingston-Ontario- 746 PM EDT Thu Jul 9 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ020-021-110000- Cattaraugus-Allegany- 746 PM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices will climb into the low to mid 90s on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ008-110000- Lewis- 746 PM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices will climb into the low to mid 90s on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ007-110000- Jefferson- 746 PM EDT Thu Jul 9 2020 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT FRIDAY... This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 746 PM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-085-110000- Wyoming-Chautauqua-Southern Erie- 746 PM EDT Thu Jul 9 2020 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Heat indices will climb into the low to mid 90s on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, Jul 9, 5:12 PM EDT, 5 hours 40 minutes before
Special Weather Statement National Weather Service Buffalo NY 512 PM EDT Thu Jul 9 2020 NYZ020-085-092145- Cattaraugus-Southern Erie- 512 PM EDT Thu Jul 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CATTARAUGUS AND SOUTH CENTRAL ERIE COUNTIES... At 510 PM EDT, two strong thunderstorms were located in Northern Cattaraugus County. One was located near Otto, the other near Ashford Hollow moving northwest at 5 mph. Wind gusts to 40 mph, small hail and heavy rain are possible with this storm. A quick half inch or more of rain will fall in some areas in as little as fifteen minutes. Locations impacted include... Springville, Gowanda, Ashford Hollow, New Albion, East Otto, Cattaraugus, Otto, Cattaraugus County Landfill and West Valley. Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4237 7852 4229 7893 4250 7905 4256 7872 TIME...MOT...LOC 2110Z 152DEG 4KT 4239 7886 Welch
Special weather statement, Jul 9, 5:56 PM EDT, 4 hours 56 minutes before
Special Weather Statement National Weather Service Buffalo NY 556 PM EDT Thu Jul 9 2020 NYZ010-092230- Northern Erie- 556 PM EDT Thu Jul 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE COUNTY... At 555 PM EDT, a strong thunderstorm was located near Clarence, moving northwest at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Cheektowaga, Clarence, Depew, Lancaster, Akron, Alden, Clarence Center and East Amherst. This includes Interstate 90 near exit 49. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4287 7850 4287 7872 4302 7872 4303 7851 TIME...MOT...LOC 2155Z 146DEG 6KT 4296 7867 RSH
Special weather statement, Jul 9, 6:45 PM EDT, 4 hours 7 minutes before
Special Weather Statement National Weather Service Buffalo NY 645 PM EDT Thu Jul 9 2020 NYZ001-010-092315- Niagara-Northern Erie- 645 PM EDT Thu Jul 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE AND SOUTHEASTERN NIAGARA COUNTIES... At 644 PM EDT, an area of strong thunderstorm was located along a line from near Lancaster to Clarence to Rapids, moving north at 15 mph. Winds in excess of 30 mph and heavy rainfall are possible with this storm. Rainfall amounts of half of an inch to one inch will be possible in a half hour or less. Locations impacted include... Clarence, Depew, Lancaster, East Amherst, Clarence Center and Rapids. Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4290 7855 4290 7869 4312 7872 4312 7855 TIME...MOT...LOC 2241Z 170DEG 11KT 4297 7863 Welch
Special weather statement, Jul 9, 7:00 PM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Buffalo NY
700 PM EDT Thu Jul 9 2020
NYZ019-092345-
Chautauqua-
700 PM EDT Thu Jul 9 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
CHAUTAUQUA COUNTY...
At 700 PM EDT, strong thunderstorms were clustered near Findley Lake,
or 22 miles west of Jamestown, moving north at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Westfield, Clymer, Findley Lake, Ripley, Mina, French Creek, Sherman,
Panama, Ripley Beach and Barcelona.
This includes the following highways...
Interstate 90 near exit 61.
Interstate 86 between exits 4 and 6.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4239 7961 4200 7946 4200 7976 4227 7976
4228 7973 4231 7977
TIME...MOT...LOC 2300Z 162DEG 17KT 4208 7967
RSHSpecial weather statement, Jul 9, 7:11 PM EDT, 3 hours 41 minutes before
Special Weather Statement National Weather Service Buffalo NY 711 PM EDT Thu Jul 9 2020 NYZ010-085-100000- Southern Erie-Northern Erie- 711 PM EDT Thu Jul 9 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ERIE COUNTY... At 711 PM EDT, a strong thunderstorm was located over Elma, or near Lancaster, moving north at 10 mph. Winds in excess of 30 mph are possible with this storm. Locations impacted include... Cheektowaga, West Seneca, Depew, Lancaster, East Aurora, Elma, Marilla, Billington Heights and Elma Center. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4276 7856 4275 7871 4295 7871 4296 7854 TIME...MOT...LOC 2311Z 176DEG 7KT 4284 7865 RSH
Special weather statement, Jul 9, 10:52 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1052 PM EDT Thu Jul 9 2020
NYZ001-010-085-100330-
Southern Erie-Niagara-Northern Erie-
1052 PM EDT Thu Jul 9 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ERIE AND WESTERN
NIAGARA COUNTIES...
At 1050 PM EDT, a strong thunderstorm was located near Woodlawn Beach
State Park, or near Hamburg, moving north at 20 mph.
Winds in excess of 30 mph and heavy rainfall are possible with this
storm. Rainfall amounts of half an inch to one inch in a short
amount of time will be possible.
Locations impacted include...
Buffalo, Niagara Falls, North Tonawanda, Lackawanna, Kenmore,
Amherst, Tonawanda, Hamburg, Grand Island, Small Boat Harbor, Erie
Basin Marina, Lewiston, Blasdell, Youngstown, Fort Niagara State
Park, Sanborn, Woodlawn Beach State Park and Wilson.
This includes Interstate 90 between exits 57 and 53.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4337 7878 4276 7877 4270 7898 4275 7903
4280 7892 4284 7893 4292 7890 4296 7893
4296 7896 4299 7902 4306 7900 4308 7908
4311 7906 4312 7907 4315 7904 4325 7906
4330 7909
TIME...MOT...LOC 0250Z 175DEG 16KT 4276 7894
WelchThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 11:35 PM EDT | Special Weather Statement | BUF | Genesee | 40 min |
| Jul 10, 4:13 AM EDT | Heat Advisory | BUF | Erie, Wyoming | 15 hr |
| Jul 10, 6:04 PM EDT | Special Weather Statement | BUF | Niagara | 41 min |
| Jul 10, 6:52 PM EDT | Special Weather Statement | BUF | Niagara | 38 min |
| Jul 10, 6:56 PM EDT | Special Marine Warning | BUF | 64 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.